CPD: Information for Potential Hosts and Participants


About the presenter

Caroline Bowen AM, PhD, CPSP, ASHA Fellow, Life Member SPA, Hon FRCSLT
Dr Caroline Bowen
practiced in Australia as a clinical speech-language pathologist for the 42 years from 1969 to 2011. Since 2005 she has had the privilege and enjoyment of travelling worldwide to present invited Continuing Professional Development (CPD) events in countries as diverse as Australia, Canada, Denmark, Éire, England, Hong Kong, Iceland, Indonesia, Malaysia, New Zealand, Northern Ireland, Norway, the Philippines, Portugal, Scotland, Singapore, South Africa, Turkey and the US.   

Currently, she offers several “customisable” child-speech related CPD events that can be presented as workshops or study days. She also offers a 1-day workshop based on Bowen and Snow, 2017, and ongoing research underpinning two similar books in progress for 2021 and 2022. The workshop, number (7) below, is called "Treatment Fads: Science and Pseudoscience in the Clinic and Classroom". All workshops and study days are progressively updated to reflect current research, and Dr Bowen will consider presenting them anywhere in the world.

Caroline is a Member of the Order of Australia (AM), and has on-going appointments as an Honorary Senior Research Fellow in Linguistics at Macquarie University in Australia; as an Honorary Research Fellow in Speech-Language Pathology at the University of KwaZulu-Natal in South Africa; and as an Adjunct Fellow, Graduate School of Health, University of Technology, Sydney.

Read more on this site, or in Wikipedia.


Choosing an event


Potential hosts are invited to request an 'information for potential hosts' document that contains details such as speaker fees, AV requirements, and travel and accommodation costs, and/or to send expressions of interest. Please note that the pdf is not available online. The email address is here >>>

Click here for the Forthcoming and Past Calendars, 2005 to date, of Continuing Professional Development Events

Please note that in 2020, a 2-day or 3-day event, "Addressing Children's Speech Sound Disorders: What’s under the Umbrella?" replaces the 2-day and 3-day versions of "SSD101: Introduction to Speech Sound Disorders in Children". The 1-day version of SSD101. is still available.


CPD Events for 2019-2020-2021


(1) SSD101: Introduction to Speech Sound Disorders in Children


Topic: Outline and Objectives

ABOUT THIS 1-DAY EVENT, new in 2015 and progressively updated for 2016-2020

Bowen (2015) is a book that covers all aspects of Children’s Speech Sound Disorders (SSD) from ‘the basics’ to the non-so-basic. This introductory CPD event focuses primarily on ‘the basics’ with reference to the book. It is designed for experienced and novice SLPs/SLTs and SLP/SLT Students seeking an uncomplicated overview of the classification, assessment, differential diagnosis, treatment target selection, and intervention for articulation and phonological disorders and childhood apraxia of speech (developmental verbal dyspraxia). It is also suitable as a refresher for SLPs/SLTs re-entering the profession, those making the switch from ‘adult’ to ‘child’ work, and those who feel rusty in relation to the connections between theory, evidence and practice.

Assuming little prior knowledge of the peer-reviewed literature on phonological principles, complexity principles, principles of motor learning, and key developments in the last 10 to 15 years in child speech assessment and intervention, it is aptly dubbed SSD101.

REFERENCE
Bowen, C. (2015). Children's Speech Sound Disorders (2nd ed). Oxford, Wiley-Blackwell.


(2) The Assessment and Treatment of Children with Phonological Impairment


Topic: Outline and Objectives

ABOUT THIS 1-DAY EVENT, new in 2015, and progressively updated for 2016-2020

'The Assessment and Treatment of Children with Phonological Impairment' is a 1-day professional development event designed for experienced through to novice Speech-Language Pathologists / Speech and Language Therapists, and SLP/SLT Students. It is also suitable as a refresher for SLPs/SLTs re-entering the profession, those making the switch from ‘adult’ to ‘child’ work, and those who feel rusty in relation to the connections between phonological theory, evidence and practice.

The range of evidence-based and/or theoretically sound intervention approaches SLPs/SLTs employ to work with children with SSD is extensive. They include: Auditory Input Therapy / Naturalistic Intervention, Core Vocabulary Therapy, the Cycles Phonological Patterns Approach, Dynamic Temporal and Tactile Cueing (DTTC)*, Imagery Therapy, Integral Stimulation*, Metaphon, Parents and Children Together (PACT), Perceptually based intervention, Phoneme Awareness Intervention, Phonemic Intervention including four minimal pair approaches, Phonetic Intervention / Articulation Therapy, Psycholinguistic Intervention, Rapid Syllable Transition Training (ReST)*, Stimulability Therapy, The Multisensory Approach*, The Nuffield Centre Dyspraxia Programme*, and Vowel Remediation.

These intervention approaches are described in detail in Bowen (2015). There are too many to cover in detail in one, or even two days, so Dr Bowen will work with hosts to choose their preferred interventions to meet the learning needs of participants, along with the assessment procedures and target selection strategies that are congruent with the chosen intervention approaches.

NOTE RE INTERVENTIONS FOR CAS/DVD*
Interventions for Childhood Apraxia of Speech (CAS) / Developmental Verbal Dyspraxia (DVD) are not included in this 1-day event on children with phonological impairment. The interventions for CAS/DVD, marked with an asterisk above, are: Dynamic Temporal and Tactile Cueing (DTTC), Integral Stimulation, Rapid Syllable Transition Training (ReST), The Multisensory Approach and The Nuffield Centre Dyspraxia Programme. They are covered in CPD event (3), described below.

REFERENCE
Bowen, C. (2015). Children's Speech Sound Disorders (2nd ed). Oxford, Wiley-Blackwell.


(3) The Assessment and Treatment of Childhood Apraxia of Speech


Topic: Outline and Objectives

ABOUT THIS 1-DAY or 2-DAY EVENT, new in 2015 and progressively updated for 2016--2020

An earlier version of 'The Assessment and Treatment of Childhood Apraxia of Speech' was presented 17 times nationally in Australia and internationally, between 2012 and 2014. This newer, updated and expanded version can be run as a 1-day event, or as a more interactive, in-depth, slower-paced 2-day event. The focus of the day, or days, is Childhood Apraxia of Speech (called Developmental Verbal Dyspraxia in the UK and defined somewhat differently from CAS), covering Classification, Assessment, Treatment Principles, Target Selection, Treatment Approaches, and practical intervention techniques and strategies.

This CPD offering was designed with experienced through to novice clinical Speech-Language Pathologists/Speech and Language Therapists, SLP/SLT Clinical Educators and Instructors, and SLP/SLT Students in mind.


(4) Sound Reasoning: Therapy Targets and Techniques for Children with Speech Sound Disorders


Topic: Outline and Objectives

ABOUT THIS 1-DAY EVENT, progressively updated for 2016-2020

'Sound Reasoning: Therapy Targets and Techniques for Children with Speech Sound Disorders' was originally developed in 2014-2015 and presented in many locations worldwide. It was revised and updated for 2016, and "tweaked" progressively in response to the current literature. It focuses on what clinicians actually 'work on' in therapy sessions, and covers:

  • Assessment procedures upon which to base treatment target selection choices
  • Intervention principles for phonetically-based ('articulatory') error-types
  • Intervention principles for phonemically-based ('phonological') error-types
  • Intervention principles for motorically-based (CAS/DVD) error-types
  • Treatment target selection within a range of evidence-based intervention approaches
  • Rationales for and implementation of 8 traditional approaches to therapy target selection
  • Rationales for, and implementation of, 8 newer approaches to therapy target selection
  • Application of non-linear principles in intervention for syllable structure errors
  • Application of complexity principles in treatment target selection
  • Using facilitative articulatory contexts

This CPD offering has been designed with experienced through to novice clinical Speech-Language Pathologists/Speech and Language Therapists, SLP/SLT Clinical Educators and Instructors, and SLP/SLT Students in mind.




The 'Lighthouse Page' for Sound Reasoning

 

 


(5) Evidence-Based Intervention for Children with Speech Sound Disorders


Topic: Outline and Objectives

ABOUT THIS 1-DAY or 2-DAY EVENT, new in 2015 and progressively updated for 2016-2020

'Evidence-Based Intervention for Children with Speech Sound Disorders' can be run as a 1-day or 2-day event and is designed for experienced through to novice Speech-Language Pathologists / Speech and Language Therapists, and SLP/SLT Students.

The range of evidence-based and/or theoretically sound intervention approaches SLPs/SLTs employ to work with children with SSD is extensive. They include: Auditory Input Therapy / Naturalistic Intervention, Core Vocabulary Therapy, the Cycles Phonological Patterns Approach, Dynamic Temporal and Tactile Cueing (DTTC), Imagery Therapy, Integral Stimulation, Metaphon, Parents and Children Together (PACT), Perceptually based intervention, Phoneme Awareness Intervention, Phonemic Intervention including four minimal pair approaches, Phonetic Intervention / Articulation Therapy, Psycholinguistic Intervention, Rapid Syllable Transition Training (ReST), Stimulability Therapy, The Multisensory Approach, The Nuffield Centre Dyspraxia Programme, and Vowel Remediation.

These approaches are described in detail in Bowen (2015). There are too many to cover in detail in one, or even two days, so Dr Bowen will work with hosts to choose their preferred interventions to meet the learning needs of participants, along with the assessment procedures and target selection strategies that are congruent with the chosen intervention approaches.

REFERENCE
Bowen, C. (2015). Children's Speech Sound Disorders (2nd ed). Oxford, Wiley-Blackwell.


(6) Addressing Children's Speech Sound Disorders: What’s under the Umbrella? (new for 2020)


Topic: Outline and Objectives

Speech-Language Pathologists / Speech and Language Therapists (SLPs/SLTs) who work with children with speech sound disorders (SSD) know that their difficulties can sometimes be relatively easy to assess and plan treatment for, and their intervention proceeds predictably, with a good speech outcome comparatively quickly. Alongside these “straightforward” children are those with more complex presentations that give SLPs/SLTs the opportunity to dig deep into the therapy toolkit, and sometimes relevant literature, to plan and deliver explicitly principled therapy, finely tailored to the client’s needs, monitored continually and modified if necessary, as intervention progresses. With either group, the SLP/SLT has a wide repertoire of assessment tools, and treatment approaches, procedures, activities target selection strategies to draw on—and these are associated with various levels of evidence.

This Continuing Professional Development (CPD) event starts with the basics of description, classification and identification of SSD; next, it covers a core speech assessment battery and the additional evaluation procedures that are often helpful when diagnosis is complicated; then on to target selection; and finally, intervention. READ MORE HERE


(7) Treatment Fads: Science and Pseudoscience in the  Clinic and Classroom (new for 2019-2020)


Topic: Outline and Objectives

Medicine and allied health are science-based professions in which ethical, evidence-based, theoretically sound practice is central. Nonetheless, pseudoscientific 'interventions' impact practice, complicating our work with children and young people with developmental disorders that affect aspects of speech, language, literacy, fluency, voice, communication, attention, cognition, working memory, behaviour, and nutrition.

In their book Making Sense of Interventions for Children with Developmental Disorders, Bowen and Snow (2017) clarify why pseudoscientific, “alternative” treatments don't or won't work, and in some instances why they are unsafe. But the book is not only about debunking myths and illuminating false promises. The authors also pilot readers towards treatments with worthwhile credentials, underpinned by solid theory, good science and common sense.

Drawing on the 2017 book, and ongoing research for books in preparation for 2021 and 2022, Dr Bowen aims to provide opportunities for participants to call on their information literacy and research literacy skills. Using these skills, they will

  • review popular but troubling fad interventions;
  • contrast them with interventions supported by robust research data;
  • consider the cognitive biases that sustain them;
  • look at fad-related, anonymized ethical dilemmas within four ethical frameworks;
  • reflect on the opportunity costs for all concerned; and
  • discuss what SLPs/SLTs might do and say in such potentially delicate situations.

The day comprises lecture-style content, small- and whole-group Q&A, discussion, and problem-solving around real but anonymized case scenarios. Participants are encouraged to recount fictionalized 'cases' of their own personal experience of, and responses to, questionable treatments.

Learner Outcomes: Participants will
Recognise the threats to clients, practice and the professions, posed by treatment fads.
Review key issues around research literacy, information literacy, and cognitive bias.
Contrast scientific interventions, with good credentials, with pseudoscientific, fad interventions.
Apply four frameworks to problem-solving ethical dilemmas, and learn from shared experiences.
Formulate responses to and remedies for ethical dilemmas, in Allied Health, and Education.

References

Bowen, C. & Snow, P. (2017). Making Sense of Interventions for Children with Developmental Disorders. Guildford: J&R Press.

Bowen, C., Snow, P., & Brandon, P. (in preparation for 2021). The Developmental Disorders Roadmap for Families and Teachers, Guildford: J&R Press.

Bowen, C. & Snow, P. (in preparation for 2022). Making Sense of Interventions for Children with Developmental Disorders, Second edition. Guildford: J&R Press.

The three books have a Twitter handle @TxChoices.


Session Times


All one, two and three day events are based on 375 minutes of presentation time per day, but there is a 360 minute option (Timetable 3, below). The timetables are open to negotiation. Please let the presenter know well in advance which you prefer, and also whether you wish to alter in any way the one you have chosen. Note that the lunch break cannot be less than 45 minutes.

Timetable 1 - 9:00 am - 5:00 pm

Registration: 8:30 am for a 9:00 am start
Session 1: 9:00-10:45 (105 minutes)
Tea Break: 10:45-11:15 (30 minutes)
Session 2: 11:15-12:45 (90 minutes)
Lunch Break: 12:45-1:45 (60 minutes)
Session 3: 1:45-3:15 (90 minutes)
Short Tea Break: 3:15-3:30 (15 minutes)
Session 4: 3:30-5:00 (90 minutes)
Finish: 5:00 pm
Total presentation time: 375 minutes

Timetable 2 - 9:15 am - 5:00 pm

Registration: 8:45 am for a 9:15 am start
Session 1: 9:15-11:00 (105 minutes)
Tea Break: 11:00-11:30 (30 minutes)
Session 2: 11:30-1:00 (90 minutes)
Lunch Break: 1:00-1:45 (45 minutes)
Session 3: 1:45 - 3:15 (90 mins)
Short Tea Break: 3:15-3:30 (15 minutes)
Session 4: 3:30-5:00 (90 minutes)
Finish: 5:00 pm
Total presentation time: 375 minutes

Timetable 3 - 9:00 am - 4:30 pm

Registration: 8:30 am for a 9:00 am start
Session 1: 9:00-10:30 (90 minutes)
Tea Break: 10:30-11:00 (30 minutes)
Session 2: 11:00-12:30 (90 minutes)
Lunch Break: 12:30-1:15 (45 minutes)
Session 3: 1:15-2:45 (90 minutes)
Short Tea Break: 2:45-3:00 (15 minutes)
Session 4: 3:00-4:30 (90 minutes)
Finish: 4:30 pm
Total presentation time: 360 minutes (note that this requires 'cutting' 15 minutes of content from the presentation)

Timetable 4 - 9:00 am - 4:45 pm

Registration: 8:30 am for a 9:00 am start
Session 1: 9:00-10:45 (105 minutes)
Tea Break: 10:45-11:15 (30 minutes)
Session 2: 11:15-12:45 (90 minutes)
Lunch Break: 12:45-1:30 (45 minutes)
Session 3: 1:30-3:00 (90 minutes)
Short Tea Break: 3:00-3:15 (15 minutes)
Session 4: 3:15-4:45 (90 minutes)
Finish: 4:45 pm
Total presentation time: 375 minutes